Pennsylvania, 2004

Flash Flood in Pennsylvania, September 8, 2004

September 8, 2004 · NWS PHI · 1 event in 1 county or zone

Heavy rain associated with the remnants of Hurricane Frances caused poor drainage flooding and flooding of some of the streams in Northampton County. Most of the flooding affected the central part of the county the most.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Heavy rain associated with the remnants of Hurricane Frances caused poor drainage flooding and flooding of some of the streams in Northampton County. Most of the flooding affected the central part of the county the most. A number of stranded vehicles were reported in Nazareth, Bath and Belfast. Tatamy Road was closed near the Nazareth Middle School in Upper Nazareth Township. Doppler Radar storm total estimates reached three inches in the county. Storm totals included 3.37 inches in Forks Township and 1.59 inches at the Lehigh Valley International Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 8, 3:20 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Sep 8, 3:20 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
420 PM EDT WED SEP 8 2004

.SHORT TERM/LONG TERM...
TROPICAL DEPRESSION FRANCES CONTINUES TO SLOWLY MIGRATE NORTH
NORTHEASTWARD. A MASSIVE RAIN SHIELD EXTENDS TO HER NORTH WHILE
STRONG TO SEVERE THUNDERSTORMS ARE PULLING UP THE REAR ACROSS THE
VIRGINIAS.

THIS MORNING WAS INTERESTING AS AN MCV-LIKE FEATURE MOVED INLAND
ACROSS NEW JERSEY. A SURFACE BOUNDARY ALSO SET ITSELF UP ACROSS THE
DELAWARE VALLEY AND PROPAGATED NORTHWESTWARD IN THE SOUTHEAST FLOW.
OUR ORIGINAL THOUGHT THIS MORNING WAS THAT THIS SHALLOW FRONTAL
BOUNDARY MAY GET HUNG UP ON OUR SIDE OF THE POCONOS. THAT IN FACT
STILL MAY HAPPEN, BUT SURFACE OBS TO THE NORTH ARE STILL INDICATING
A SLIGHT NORTHWARD DRIFT. IN ANY EVENT, STRONG SOUTH WINDS THROUGH
H8(ALMOST FALL LIKE) WILL PUSH INTO THE CWA TONIGHT. WHETHER OR NOT
THE SAID FRONT IS STILL IN OUT AREA, GOOD UPSLOPE CONDITIONS WILL
DEVELOP. THIS MORNING, THE 06Z GFS HINTED AT SOME DRY AIR MAKING ITS
WAY INTO THE EQUATION TONIGHT. THE 00Z ETA DID NOT. NOW BOTH THE 12Z
SOLUTIONS KEEP THE DRIER AIR OFF THE COAST AND PUSH AIR FILLED WITH
PW VALUES BETWEEN 2 AND 2.25 INCHES INTO THE REGION. WITH THIS LOW
LEVEL JET, A THETA-E RIDGE IN PLACE, UPSLOPE CONDITIONS, SIGNIFICANT
OMEGA VALUES, AND NOW WET GROUNDS, WE HAVE ISSUED A FLASH FLOOD
WATCH FOR ZONES NORTH OF THE PHL METRO AREA THROUGH THURSDAY. THIS
DECISION WAS NOT CLEAR CUT. WITH THE STRONG WINDS, CONVECTION WILL
BE MOVING. WE ARE CURRENTLY UNDER THE RIGHT REAR QUAD OF THE H2.5
JET. WE WILL BE LOSING THIS FEATURE AFTER 06Z.

ENHANCED HEAVY DOWNPOUR WORDING WAS ADDED TO THE FORECAST EVEN
OUTSIDE OF THE PRIMED PORTION OF THE ZONES(ACROSS THE SOUTH).
INSTABILITY WILL PERSIST THROUGH THE NIGHT ACROSS THE SOUTHERN CWA
AND CERTAINLY COULD INDUCE GREATER RAIN RATES. HELICITY VALUES TO
OUR SOUTHWEST ARE ELEVATED THIS AFTERNOON. HENCE THE TORNADO
WATCHES. THIS REGION MAINTAINS ITSELF AND TRACKS NORTH NORTHEASTWARD
INTO OUR AREA TONIGHT. ITS QUITE RARE TO HAVE ANY ROTATIONAL
PROBLEMS DURING THE UNFAVORED PORTION OF THE DIURNAL CYCLE. STILL
SOMETHING TO KEEP AN EYE ON.

BOTH THE 12Z ETA AND GFS MOVE THE COLD FRONT THROUGH THE REGION
THURSDAY NIGHT. FRIDAY IS PRECIPITATION FREE. THE GFS CONTINUES TO
BE MORE AGGRESSIVE COMPARED TO THE DGEX WITH FROPA ON SUNDAY. FOR
NOW WILL ADD SMALL POPS TO THE POCONOS.

LITTLE WAS CHANGED BEYOND THE WEEKEND.

&&

.AVIATION...
MOST OF THE TAF SITES ARE INTO THE TROPICAL AIRMASS AND HAVE GOOD
VISIBILITIES AND CIGS ABOVE 2 THSD FT EXCEPT IN ANY SHOWERS OR TSTMS
THAT DEVELOP, IN WHICH CASE THEY DROP TO IFR CATEGORY. AS THE
MOISTURE ADVECTS NE FROM VIRGINIA, THE CIGS SHOULD DROP TO 5 HND FT
LATER TONIGHT AND WITH MORE SHOWERS AND TSTMS DEVELOPING...VSBYS
COULD DROP BELOW A MILE.

SOME IMPROVEMENT IS EXPECTED THROUGH THU AS THE MOISTURE SHIFTS
NORTHWARD.

&&

.MARINE...
SEAS ARE BELOW SCA CRITERIA, BUT WINDS AND SEAS WILL INCREASE LATE
TONIGHT ABOVE CRITERIA AS THE GRADIENT INCREASES TO THE EAST OF T.D.
FRANCES. MMGNE1 SUPPORTS THIS AS WELL AS THE BLYR FLOW. THE WINDS
AND SEAS SHOULD STAY UP A GOOD PORTION OF THURSDAY. THE GRADIENT
RELAXES AS A COLD FRONT APPROACHES FRI THEN WINDS SHIFT BEING THE
FRONT FRI NIGHT.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR ZONES PAZ054-055-060>062-067>069 THROUGH
     THURSDAY.
NJ...FLOOD WATCH FOR ZONES NJZ001-007>009 THROUGH THURSDAY.
MD...FLOOD WATCH FOR ZONE MDZ008 THROUGH THURSDAY.
DE...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ZONES ANZ450>455 THROUGH FRIDAY.
  ...SMALL CRAFT ADVISORY FOR ZONE ANZ431 THURSDAY NIGHT.
&&

SHORT TERM/LONG TERM...KRUZDLO
AVIATION...RNS
MARINE...RNS
Hazardous weather outlook, Sep 8, 4:47 AM EST, 12 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
547 AM EDT WED SEP 8 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-090934-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
547 AM EDT WED SEP 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE, AND NEW
JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE NEW
JERSEY SHORE AND THE DELAWARE BEACHES.

THERE IS THE POTENTIAL FOR HEAVY RAIN TODAY AS THE REMNANTS OF
HURRICANE FRANCES AFFECT THE REGION.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY FOR EXTREME
SOUTHERN NEW JERSEY...ALL OF DELAWARE AND EASTERN MARYLAND.

.DAYS TWO THROUGH SEVEN...

THE POTENTIAL FOR HEAVY RAIN CONTINUES TONIGHT AND THURSDAY UNTIL
THE REMNANTS OF FRANCES MOVE PAST THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LSN

In the hours before

Special weather statement, Sep 8, 2:59 PM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
359 PM EDT WED SEP 8 2004

.HEAVY RAINS POSSIBLE TONIGHT.

DEZ001>003-MDZ012-015-020-NJZ010-012-013-015>024-027-PAZ070-071-
090900-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-CAMDEN NJ-CAPE MAY NJ-
CAROLINE MD-CUMBERLAND NJ-DELAWARE PA-GLOUCESTER NJ-INLAND SUSSEX DE-
KENT MD-KENT DE-MERCER NJ-MIDDLESEX NJ-NEW CASTLE DE-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...
PERTH AMBOY...PHILADELPHIA...TRENTON...VINELAND AND WILMINGTON
359 PM EDT WED SEP 8 2004

THE REMNANTS OF HURRICANE FRANCES WILL MOVE ACROSS WEST VIRGINIA
TONIGHT AND THEN INTO WESTERN PENNSYLVANIA THURSDAY MORNING. THE
HEAVIEST RAINS ASSOCIATED WITH THE SYSTEM ARE EXPECTED TO REMAIN
CLOSER TO THE CENTER OF THE STORM...BUT THE TROPICAL AIR MASS OVER
OUR REGION WILL CAUSE FREQUENT SHOWERS AND SCATTERED THUNDERSTORMS TO
FORM. SOME OF THE SHOWERS WILL BE HEAVY WITH RAINFALL TOTALS UP TO
TWO INCHES POSSIBLE.

IF YOU LIVE IN A LOCATION THAT IS PRONE TO FLOODING, PAY SPECIAL
ATTENTION TO WEATHER FORECASTS. EVEN WITHOUT STREAM FLOODING, THERE
WILL BE SOME URBAN AND POOR DRAINAGE AS WELL AS LOW LYING AREA
FLOODING DURING TIMES OF HEAVIER RAIN. THE NATIONAL WEATHER SERVICE
WILL CONTINUE TO MONITOR THE POTENTIAL FOR HEAVY RAIN AND ADDITIONAL
STATEMENTS WILL BE ISSUED AS NEEDED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Sep 8, 3:59 PM EST, 1 hour 1 minute before
NJZ008>010-082200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
459 PM EDT WED SEP 8 2004

...STRONG THUNDERSTORM HEADING NORTH ALONG THE SOMERSET AND
HUNTERDON COUNTY BORDER...

A THUNDERSTORM WITH VERY HEAVY RAIN AND WIND GUSTS TO AROUND 30 MPH
IS MOVING NORTH ALONG THE HUNTERDON AND SOMERSET COUNTY BORDER.
RAINFALL RATES OF 2 INCHES PER HOUR ARE OCCURRING WITH THIS STORM
AND WILL CAUSE POOR DRAINAGE FLOODING. MOTORISTS ARE ADVISED TO TAKE
ROADS THAT ARE NOT PRONE TO POOR DRAINAGE FLOODING DURING THE
EVENING COMMUTE. THIS THUNDERSTORM SHOULD MOVE INTO WESTERN MORRIS
COUNTY AFTER 530 PM.

TFG

The radar

The Philadelphia radar (KDIX), 118 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Northampton

When
September 8, 5:00 PM EST to 11:00 PM EST
Where
Northampton County, Central Portion
Reported by
NEWSPAPER
Coordinates
40.754, -75.307 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422033.